Missouri, 2015

Tornadoes and Flash Flooding in Missouri, May 16 to 17, 2015

May 16 to 17, 2015 · NWS EAX · 41 events in 16 counties and zones

A quasi-linear convective system moved through east central Kansas and west central Missouri producing multiple QLCS tornadoes and significant damage associated with numerous mesovortices. Interestingly, there was a supercell ahead of the line that also produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A quasi-linear convective system moved through east central Kansas and west central Missouri producing multiple QLCS tornadoes and significant damage associated with numerous mesovortices. Interestingly, there was a supercell ahead of the line that also produced a tornado. Also, this line of storms produced extreme rain rates and widespread flash flooding was reported throughout the Kansas City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 16, 5:02 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 16, 5:02 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT Sat May 16 2015

.DISCUSSION...
Issued at 334 PM CDT SAT MAY 16 2015

Main focus with this forecast issuance will be the potential for
strong to severe storms this afternoon through early Sunday morning.
As the low-level atmosphere destabilized late this morning, a few
isolated showers and thunderstorms developed in an area of broad
lift, moderate instability, and very little deep layer shear. These
storms have begun shifting east, and additional convective initiation
over eastern KS and far western MO has thus far struggled. 18 UTC
sounding out of KTOP indicates very weak midlevel lapse rates, and
thus will likely need some midlevel cooling to support any robust or
long-lasting convection. As a result, any convection this afternoon
through much of the evening should be weak, and any severe weather
threat will hold off until late evening into the early overnight
hours.

Synoptically, a deep upper trough will continue to push eastward
during the evening and overnight hours. Ahead of the trough, deep
southwest flow is present aloft and moisture continues to surge into
the region at low-levels under south southeast flow. This trough
will provide forcing for widespread convection west of the forecast
area from late afternoon through tonight; however, ongoing showers
through much of central KS has impacted the amount of instability
present to fuel these storms, and could impact their severity and
longevity.

As the upper trough pushes east, deep-layer shear values will begin
to increase in response to the backing of low-level winds and the
increasing wind speeds aloft associated with the upper jet. MUCAPE
values are expected to remain in the 1000-2000 J/kg range as the
midlevels finally begin to cool in response to the eastward-moving
trough, and a strong low-level jet may help keep the low-level
atmosphere mixed during the late evening and early overnight hours.
This environment should be supportive of strong to severe storms,
but without a good boundary or low-level focus for convection, any
severe weather chances tonight will depend on how well storms can
develop and organize to our west this evening, and how well they
maintain strength as they head eastward into the region. Hi-res
model guidance continues to suggest some sort of bowing, multi-
cellular structure as storms head into far eastern KS and western
MO, but the longevity of these storms is still in question as they
propagate east of the trough and into a somewhat less supportive shear
and instability profile. Current thinking is that one or more bowing
segments could bring severe winds into western portions of the CWA
after 10 PM, but may weaken shortly thereafter. Due to the expected
storm mode and timing of these storms into the area, the primary
severe weather threat will be strong straight-line winds, and any
other severe weather hazards are not as likely without the presence
of robust, long-lived supercell structures.

As storms weaken late tonight into early Sunday morning, storms will
likely slow, and some additional shower/isolated storm development
is possible as the low-level jet continues to pivot eastward. May
need to slightly raise QPF during the 06z-12z timeframe if multiple
rounds of even weak thunderstorms are expected, as current precip
amounts are only reflective of dying, weak convection after 06z. Any
lingering precipitation should clear out during the morning hours on
Sunday, and additional storm development Sunday afternoon should
occur north and east of the region as the upper low soars northward
and low-level drying punches into the forecast area.

Cooler temperatures will fill in Monday and especially Tuesday as
surface high pressure builds into the northern Plains and northerly
flow increases across our forecast area. No additional precipitation
is expected Monday or most of Tuesday as dry air continues to filter
down into the region from the north. However, southerly flow will
begin to return by Tuesday night or Wednesday, bringing warmer
temperatures, increasing moisture, and the return of thunderstorm
chances for the latter half of the work week and into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 549 PM CDT SAT MAY 16 2015

Convection will be ongoing through the evening and overnight hours.
Initially, development to the southwest of Kansas City will cross
into the area. Heavy thunderstorms with gusty winds are expected with
this first wave of activity, in addition to reduced visibility. A few
storms will continue to develop during the evening hours, though the
main line of convection will occur just after 05Z. Southerly winds will
remain gusty overnight and into Sunday while turning southwesterly
through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Welsh
Hazardous weather outlook, May 16, 5:54 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT SAT MAY 16 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
654 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE STORMS ARE POSSIBLE THIS EVENING AND
 OVERNIGHT... PRIMARILY ALONG AND WEST OF ROUTE 65. LARGE HAIL AND
 STRONG DAMAGING WINDS ARE POSSIBLE WITH ANY STORMS THAT ACHIEVE
 SEVERE LIMITS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE
 RULED OUT ACROSS PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 16, 5:53 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT SAT MAY 16 2015

KSZ025-103>105-MOZ020-028-170045-
ATCHISON KS-BUCHANAN MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE
KS-
653 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHEASTERN ATCHISON...WESTERN WYANDOTTE
AND LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND WESTERN BUCHANAN
COUNTY IN NORTHWEST MISSOURI...AND WESTERN PLATTE COUNTY IN WEST
CENTRAL MISSOURI UNTIL 745 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSKALOOSA TO
CENTROPOLIS...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TONGANOXIE...DE SOTO...ATCHISON...BASEHOR...LEAVENWORTH...WESTON...
  LANSING...SHAWNEE...BONNER SPRINGS...EDWARDSVILLE...LAKE QUIVIRA...
  PLATTE CITY...EASTON...LINWOOD...RUSHVILLE...TRACY...RENO...
  CUMMINGS...POTTER AND JARBALO.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 414.
  I-435 LOOP FROM MILE MARKERS 1 TO 27.
  I-29 BETWEEN MILE MARKERS 19 AND 49.
  I-229 BETWEEN MILE MARKERS 0 AND 5.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA UNTIL 11 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3981 9478 3894 9476 3876 9506 3898 9506
      3898 9508 3895 9508 3898 9516 3896 9517
      3896 9519 3941 9519 3942 9533
TIME...MOT...LOC 2353Z 220DEG 41KT 3922 9531 3872 9531

LEIGHTON
Special weather statement, May 16, 6:51 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 PM CDT SAT MAY 16 2015

KSZ105-170130-
JOHNSON KS-
751 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS UNTIL 830 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGERTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GARDNER...OLATHE...LENEXA...SHAWNEE...LAKE QUIVIRA...CLARE...
  LACKMANS AND HOLLIDAY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 210 AND 225.
  I-435 LOOP FROM MILE MARKERS 0 TO 7 TO 83.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 11 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3898 9496 3900 9493 3900 9491 3898 9492
      3901 9489 3905 9488 3904 9475 3890 9468
      3876 9501 3881 9506 3882 9506
TIME...MOT...LOC 0052Z 221DEG 25KT 3881 9500

LEIGHTON
Local storm report, May 16, 7:13 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     3 W BASEHOR             39.14N 94.99W
05/16/2015  E50 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

&&

JWELSH
Special weather statement, May 16, 7:25 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT SAT MAY 16 2015

KSZ104-105-MOZ028-029-037-170215-
CLAY MO-JACKSON MO-JOHNSON KS-PLATTE MO-WYANDOTTE KS-
825 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND
SOUTHEASTERN PLATTE...NORTHERN JACKSON AND CLAY COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 915 PM CDT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSION...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTWOOD...KANSAS CITY KANSAS...KANSAS CITY...PARKVILLE...NORTH
  KANSAS CITY...WEATHERBY LAKE...RIVERSIDE...SUGAR CREEK...
  INDEPENDENCE...GLADSTONE...CLAYCOMO...COURTNEY...LIBERTY...WESTWOOD
  HILLS...KANSAS CITY DOWNTOWN...HOUSTON LAKE...NORTHMOOR...PLATTE
  WOODS...AVONDALE AND LAKE WAUKOMIS.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 13.
  I-70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 25.
  I-35 IN KANSAS BETWEEN MILE MARKERS 221 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 13...38 TO 66...79 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 10.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 11 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3939 9456 3934 9427 3912 9421 3891 9475
      3909 9485
TIME...MOT...LOC 0125Z 224DEG 30KT 3905 9465

LEIGHTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 flash flood, 14 thunderstorm wind, 7 tornado, 2 hail. Local standard time, as filed.

Flash Flood, Nodaway

When
May 16, 7:54 PM CST to May 17, 1:54 AM CST
Where
Nodaway County, Quitman to 1.44 mi E of Quitman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.370, -95.080

Water was reported over highway 113.

Flash Flood, Clay

When
May 16, 8:08 PM CST to May 17, 2:08 AM CST
Where
Clay County, 0.85 mi NE of Glenaire to 0.89 mi SSW of Liberty
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.238, -94.438

Water reported to be up to an officer's patrol car at Liberty Drive and 291.

Hail, Clay

When
May 16, 8:08 PM CST
Where
Clay County, 0.53 mi E of Kearney
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.370, -94.360

Hail, Cass

When
May 16, 8:17 PM CST
Where
Cass County, Raymore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.800, -94.450

Tornado, Ray

When
May 16, 8:35 PM CST to 8:37 PM CST
Where
Ray County, 0.53 mi W of Lawson to 0.69 mi N of Lawson
Rating
EF0
Path length
0.87 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.430, -94.210

Ahead of the advancing QLCS that was responsible for widespread wind damage a supercell formed, which caused a very brief and weak tornado that did some minor damage to residences and trees in Lawson.

Flash Flood, Clinton

When
May 16, 8:37 PM CST to May 17, 2:37 AM CST
Where
Clinton County, 3.84 mi SW of Converse to 3.76 mi SW of Converse
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.460, -94.330

Six inches of water was reported to be flowing over Highway 33 north of Highway PP.

Flash Flood, Nodaway

When
May 16, 8:37 PM CST to May 17, 2:37 AM CST
Where
Nodaway County, 1.1 mi SSW of Maryville to 1.16 mi SSW of Maryville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.334, -94.875

Street flooding in the city of Maryville.

Tornado, Jackson

When
May 16, 10:15 PM CST to 10:24 PM CST
Where
Jackson County, 1.28 mi WNW of Buckner to 2.14 mi N of Sibley
Rating
EF1
Path length
5.06 mi
Path width
127 yd
Continued into
Ray, Mo (EAX)
Reported by
NWS Storm Survey
Coordinates
39.140, -94.220

Ahead of the advancing QLCS a supercell formed and produced a tornado in northern Jackson County. It formed just southwest of Sibley, Missouri and barely missed the main part of the city just to the west. Although it remained mostly in rural parts of Jackson County it did impact some outbuildings and did plenty of tree damage to areas just west of Sibley. The tornado then moved across the Missouri River, into Ray County where it dissipated northwest of Orrick.

Tornado, Ray

When
May 16, 10:24 PM CST to 10:32 PM CST
Where
Ray County, 3.54 mi W of Orrick to 3.45 mi S of Wood Hgts
Rating
EF2
Path length
4.97 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
39.211, -94.195

This is a continuation of the tornado that formed in northern Jackson County and moved in Ray County. Ahead of the advancing QLCS a supercell formed in Jackson County a supercell formed and produced a tornado just southwest of Sibley. This tornado crossed the Missouri River into Ray County and produced EF-2 damage, mainly to rural areas of the county. It did impact a mobile home and ripped its support straps out of the ground and wrapped it around a nearby tree. No one was occupying the residence at the time, so no injuries were reported. The tornado dissipated in rural Ray County, just northwest of Orrick.

Thunderstorm Wind, Bates

When
May 16, 10:49 PM CST
Where
Bates County, 0.88 mi NW of Amoret
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -94.590

A tree, 12 to 18 inches in diameter, was knocked down.

Tornado, Ray

When
May 16, 10:51 PM CST to 10:53 PM CST
Where
Ray County, 3.81 mi WNW of Taitsville to 4.26 mi NW of Taitsville
Rating
EF1
Path length
1.06 mi
Path width
100 yd
Continued into
Caldwell, Mo (EAX)
Reported by
NWS Storm Survey
Coordinates
39.510, -94.030

The supercell that produced an EF-2 tornado near Sibley went on to produce a 2nd tornado near the city of Polo. It formed a few miles south of Polo in Ray County, producing some EF-1 damage to outbuildings in Ray County. The tornado then crossed into Caldwell County, and dissipated just east of Polo.

Tornado, Caldwell

When
May 16, 10:53 PM CST to 10:57 PM CST
Where
Caldwell County, 2.2 mi SE of Polo to 1.6 mi E of Polo
Rating
EF0
Path length
1.76 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.525, -94.025

This is a continuation of the tornado that formed in Ray County and moved into Caldwell County. A supercell that produced a tornado near Sibley formed a second tornado in northern Ray County, and did some EF-1 damage to some outbuildings before crossing into Caldwell County. The tornado dissipated just north of the county line about a couple miles east of Polo.

Flash Flood, Jackson

When
May 16, 10:56 PM CST to May 17, 4:56 AM CST
Where
Jackson County, 2.2 mi SSW of Kansas City to 2.24 mi SSW of Kansas City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.053, -94.593

Via social media, a picture showed water over the wheels of cars at the intersection of Westport and Pennsylvania roads in Kansas City.

Tornado, Bates

When
May 16, 11:05 PM CST to 11:09 PM CST
Where
Bates County, 2.27 mi WSW of Adrian to 1.62 mi W of Adrian
Rating
EF1
Path length
0.88 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.390, -94.390

A QLCS moved through western Missouri, producing several mesovortices along the leading edge. One of these mesovortices struck a few residences and produced some tree damage near Adrian.

Flash Flood, De Kalb

When
May 16, 11:21 PM CST to May 17, 5:21 AM CST
Where
De Kalb County, 0.38 mi NE of Osborn to 1.26 mi SSE of Osborn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.754, -94.365

Up to 6 inches of water was reported over several roads by the EM.

Flash Flood, Clay

When
May 16, 11:22 PM CST to May 17, 5:22 AM CST
Where
Clay County, 0.83 mi E of Liberty to 0.95 mi ENE of Liberty
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.252, -94.415

Water was half way up the doors of cars at William Jewell College in Liberty.

Flash Flood, Jackson

When
May 16, 11:22 PM CST to May 17, 5:22 AM CST
Where
Jackson County, 1.78 mi NW of Red Bridge to 1.6 mi NW of Red Bridge
Cause
Heavy Rain
Reported by
Public
Coordinates
38.940, -94.600

Roads are impassable at 103rd ST and Wornall RD in south Kansas City.

Thunderstorm Wind, Johnson

When
May 16, 11:30 PM CST
Where
Johnson County, 2.69 mi W of Centerview
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.750, -93.900

Two to three inch live limb blow down with numerous dead branches blown across the yard.

Thunderstorm Wind, Lafayette

When
May 16, 11:31 PM CST
Where
Lafayette County, 1.38 mi S of Wellington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.110, -93.980

Large trees damaged and a barn destroyed.

Thunderstorm Wind, Caldwell

When
May 16, 11:34 PM CST
Where
Caldwell County, Hamilton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -94.000

A spotter estimated 70 mph winds snapping 6 to 8 inch tree limbs.

Thunderstorm Wind, Johnson

When
May 16, 11:38 PM CST
Where
Johnson County, 3.42 mi ESE of Holden
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.708, -93.938

Trees were damaged near Highway 58 and 1001st street.

Thunderstorm Wind, Daviess

When
May 16, 11:44 PM CST
Where
Daviess County, 1.06 mi E of Jamesport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.970, -93.800

The emergency manager relayed a report from the public of winds in excess of 60 mph with power flickering.

Tornado, Henry

When
May 16, 11:48 PM CST to 11:57 PM CST
Where
Henry County, 1.99 mi SSW of Clinton to 2.42 mi SSE of Lewis
Rating
EF0
Path length
6.46 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.354, -93.786

A QLCS moved eastward through western Missouri, and produced several mesovortices along the leading edge. One of these mesovortices formed just southwest of Clinton and did some minor damage to some residences and trees in the city. The damage path of the mesovortex came to an end just northeast of Clinton in rural Henry County.

Thunderstorm Wind, Daviess

When
May 16, 11:50 PM CST
Where
Daviess County, 2.22 mi WNW of Bancroft
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.130, -93.890

Tree limbs were blown down.

Thunderstorm Wind, Johnson

When
May 16, 11:51 PM CST
Where
Johnson County, 1.52 mi ESE of Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.760, -93.725

Power lines were blown down near 7th Street Terrace and Vest.

Thunderstorm Wind, Harrison

When
May 16, 11:59 PM CST
Where
Harrison County, 2.1 mi NW of Blue Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.220, -93.960

Windows and siding damaged on a house. Nearby machine shed damaged with debris blown a quarter of a mile.

Thunderstorm Wind, Harrison

When
May 16, 11:59 PM CST
Where
Harrison County, 1.38 mi S of Blue Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.180, -93.930

A barn was destroyed and damage was reported to a grain elevator and silos.

Thunderstorm Wind, Harrison

When
May 17, 12:06 AM CST
Where
Harrison County, 3.75 mi E of Bethany Mem Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -93.930

A grain elevator was heavily damaged.

Flash Flood, Daviess

When
May 17, 12:12 AM CST to 6:12 AM CST
Where
Daviess County, 1.59 mi E of Coffey to 1.45 mi E of Coffey
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.100, -93.970

Highway B at 230th RD flooded.

Flash Flood, Jackson

When
May 17, 12:17 AM CST to 6:17 AM CST
Where
Jackson County, 2.97 mi N of Kansas City Downtown to 2.55 mi N of Kansas City Downtown
Cause
Heavy Rain
Reported by
Public
Coordinates
39.163, -94.603

Reported via social media. Several ramps and underpasses on Highway 9 were impassable and there was standing water on Highway 169 south heading into the Kansas City.

Flash Flood, Jackson

When
May 17, 12:17 AM CST to 6:17 AM CST
Where
Jackson County, 2.62 mi S of Kansas City to 2.7 mi S of Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.042, -94.568

A water rescue was reported.

Thunderstorm Wind, Daviess

When
May 17, 12:20 AM CST
Where
Daviess County, 2.93 mi W of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.916, -94.025

Trees were blown down along Highway 6 near Highway CC, blocking the road.

Thunderstorm Wind, Pettis

When
May 17, 12:20 AM CST
Where
Pettis County, 0.88 mi SE of La Monte
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.770, -93.420

The emergency manager relayed a report of 60 mph estimated winds with pea size hail.

Thunderstorm Wind, Pettis

When
May 17, 12:37 AM CST
Where
Pettis County, 2.34 mi SSW of Lamonte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.700, -93.340

The emergency manager relayed a report of winds up to 60 mph estimated on highway 50.

Flash Flood, Clinton

When
May 17, 1:18 AM CST to 7:18 AM CST
Where
Clinton County, 1.74 mi ENE of Gridley to 1.76 mi ENE of Gridley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.690, -94.240

One to two feet of water flowing over Highway 69 near the Elks Lodge, closing the road.

Flash Flood, Clay

When
May 17, 1:40 AM CST to 7:40 AM CST
Where
Clay County, 1.29 mi SSE of Prathersville to 0.86 mi SW of Mosby
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.302, -94.274

Evacuations in Mosby were beginning due to rising waters.

Flash Flood, Clay

When
May 17, 1:58 AM CST to 7:58 AM CST
Where
Clay County, 2.56 mi NNE of Kearney to 2.71 mi NNE of Kearney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.403, -94.348

A water rescue was performed at 172nd St and Bishop Rd.

Flash Flood, Jackson

When
May 17, 2:08 AM CST to 6:08 AM CST
Where
Jackson County, 2.23 mi E of Kansas City Downtown to 2.33 mi ENE of Kansas City Downtown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.123, -94.559

Several water rescues were performed in the East Bottoms area of Kansas City.

Flash Flood, Caldwell

When
May 17, 2:10 AM CST to 6:10 AM CST
Where
Caldwell County, 0.62 mi WNW of Kingston to 0.35 mi W of Kingston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.634, -94.041

Highway 13 just south of Kingston is impassible and closed due to high water.

Flash Flood, Clinton

When
May 17, 2:34 AM CST to 6:34 AM CST
Where
Clinton County, 2.31 mi E of Gridley to 3.6 mi E of Gridley
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.683, -94.227

NE 324th St was closed due to the several feet of water flowing over the road.

Flash Flood, Andrew

When
May 17, 3:42 AM CST to 9:42 AM CST
Where
Andrew County, 0.51 mi S of Rosendale to 0.54 mi SE of Rosendale
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.043, -94.829

Highway 48 west of Rosendale was completely flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577860, 577862, 580987, 580992, 568446, 577865, 577866, 568447, 568448, 578929, 568449, 568450, 577867, 568445, 577868, 577871, 577875, 578928, 579227, 578926, 578930, 579219, 568444, 579220, 578932, 579224, 579225, 579226, 577889, 577892, 579228, 578927, 579222, 579223, 577894, 581035, 577895, 577896, 577897, 577898, and more.